Alert archive / Ohio / Coastal Flood Statements in 2011

Coastal Flood Statement 1, NWS Cleveland, OH

August 10, 2011Ashtabula County, Lake County, Ohio; Erie County, Pennsylvania

NWS Cleveland, OH issued this coastal flood statement at Aug 10, 2011, 3:40 AM EDT for Ashtabula County, Lake County, Ohio; Erie County, Pennsylvania. It took effect at Aug 10, 2011, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 10, 2011, 3:40 AM EDT (07:40 UTC)
In effect from
Aug 10, 2011, 8:00 AM EDT
Expired
Aug 10, 2011, 8:00 PM EDT
In force
12 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Lake County, OH, Erie County, PA

The radar

The Cleveland radar (KCLE), 111 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WHUS41 KCLE 100740
CFWCLE

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
340 AM EDT WED AUG 10 2011


OHZ012-089-PAZ001-101545-
/O.NEW.KCLE.CF.S.0001.110810T1200Z-110811T0000Z/
LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
340 AM EDT WED AUG 10 2011

...HIGH RISK OF RIP CURRENTS FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

WEST WINDS OF 15 TO 25 MPH ALONG WITH 4 TO 6 FOOT WAVES WILL
RESULT IN A HIGH RISK FOR RIP CURRENTS TO DEVELOP ON THE SHORELINE
OF LAKE ERIE TODAY. 

A HIGH RISK OF RIP CURRENTS MEANS THAT RIP CURRENTS WILL LIKELY
DEVELOP AND WILL BE STRONG ENOUGH TO BE LIFE THREATENING TO ANYONE
ENTERING THE LAKE. HEED THE ADVICE OF LIFEGUARDS AND LOCAL
OFFICIALS. PAY ATTENTION TO POSTED SIGNS AND FLAGS. 


$$
1 follow-up statement
489 
WHUS41 KCLE 101535
CFWCLE

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
1135 AM EDT WED AUG 10 2011

OHZ012-089-PAZ001-102345-
/O.CON.KCLE.CF.S.0001.000000T0000Z-110811T0000Z/
LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
1135 AM EDT WED AUG 10 2011

...HIGH RISK OF RIP CURRENTS UNTIL 8 PM EDT THIS
EVENING...

...HIGH RISK OF RIP CURRENTS FROM 8 AM EDT THIS MORNING THROUGH
THIS EVENING...

WEST WINDS OF 15 TO 25 MPH ALONG WITH 4 TO 6 FOOT WAVES WILL
RESULT IN A HIGH RISK FOR RIP CURRENTS ALONG THE SHORELINE OF
LAKE ERIE TODAY.

A HIGH RISK OF RIP CURRENTS MEANS THAT RIP CURRENTS WILL LIKELY
DEVELOP AND WILL BE STRONG ENOUGH TO BE LIFE THREATENING TO
ANYONE ENTERING THE LAKE. HEED THE ADVICE OF LIFEGUARDS AND LOCAL
OFFICIALS. PAY ATTENTION TO POSTED SIGNS AND FLAGS.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this coastal flood statement went out at Aug 10, 3:09 AM EDT, 31 minutes earlier.

Area forecast discussion, Aug 10, 3:09 AM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
309 AM EDT WED AUG 10 2011

.SYNOPSIS...
HIGH PRESSURE OVER IOWA WILL MOVE EAST ACROSS THE REGION LATE
THURSDAY THROUGH FRIDAY. WEAK LOW PRESSURE WILL MOVE UP THE OHIO
VALLEY SATURDAY AND SUNDAY BEFORE ANOTHER AREA OF HIGH PRESSURE
MOVES EAST INTO THE AREA BY TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM WEDNESDAY EVENING/...
COOLER AND DRYER AIR SPREADING SE ACROSS THE CWA WILL BRING DRY
CONDITIONS TODAY TO MOST OF THE AREA. HOWEVER...COLD AIR ALOFT WITH
AN UPPER TROUGH WILL CREATE INSTABILITY RELATIVE TO LAKE ERIE AND
LEAD TO THE POSSIBILITY OF LAKE EFFECT SHRA AND POSSIBLE TSRA. AS
USUAL GUIDANCE POPS ARE ON THE LEAN SIDE FOR THE POSSIBLE LAKE
EFFECT ACTIVITY SO WILL GO ABOVE GUIDANCE FOR THE THREAT.

COOLER AIR WILL LEAD TO TEMPS A LITTLE COOLER THAN YDAY BUT MORE
NOTABLE WILL BE THE DECREASED HUMIDITY.

&&

.SHORT TERM /6 PM WEDNESDAY EVENING THROUGH SATURDAY NIGHT/...
THE THREAT FOR LAKE EFFECT SHRA/TSRA WILL PROBABLY CONTINUE INTO THU
MORNING UNTIL THE COMBINATION OF EASTWARD MOVEMENT OF THE COLD AIR
ALOFT AND HIGH PRESSURE BUILDING IN WORKS TO DIMINISH THE THREAT.
DRY AND COOLER WEATHER WILL THEN PREVAIL OVER THE WHOLE CWA AT LEAST
THROUGH FRI AND POSSIBLY UNTIL LATE FRI NIGHT.

A RETURN FLOW SETTING UP FRI WILL HELP MOISTURE AND MAKE THE AIRMASS
PROGRESSIVELY MORE UNSTABLE INTO FRI NIGHT. AN APPROACHING LOW BY
SATURDAY WILL PROVIDE THE FOCUS TO SPREAD FAIRLY WIDESPREAD
SHRA/TSRA WEST TO EAST ACROSS THE CWA STARTING LATE FRI NIGHT WITH
THE BETTER THREAT SAT AND SAT NIGHT AS THE LOW CROSSES THE AREA.
TEMPS WILL WARM SOME AHEAD OF THE LOW FRI INTO SAT BUT NOTHING LIKE
THE HOT TEMPS WE SAW FOR MUCH OF JULY AND EARLY AUGUST.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
STUCK CLOSE TO THE HPC GUIDANCE THROUGH THE LONG TERM PORTION.
BEGINNING SUNDAY MODELS HAVE A SHORT WAVE TROF DROPPING SOUTHEAST
TOWARD THE LOWER GREAT LAKES/OHIO VALLEY REGION. AT THE
SURFACE...LOW PRESSURE WILL BE OVER PENNSYLVANIA WITH A TROF
EXTENDING WEST INTO NORTHERN OHIO.  DEEP MOISTURE WILL BE SPREAD
ACROSS THE AREA.  FEELING THAT SHOWERS WILL DOMINATE VS
THUNDERSTORMS...BEING ON THE BACK (COOL) SIDE OF THE LOW. FOR NOW
WILL CONTINUE WITH CHANCE POPS ALTHOUGH THIS MAY NEED TO BE RAISED
IF THE PATTERN HOLDS.  MONDAY SURFACE HIGH PRESSURE WILL BE CENTERED
OVER INDIANA/ILLINOIS WITH A NORTHERLY FLOW CONTINUING ACROSS THE
AREA.  DRIER AIR IS ALSO SHOWN TO BE MOVING INTO THE AREA SO WILL GO
WITH PC SKIES AND DRY CONDITIONS. TUESDAY UPPER HIGH PRESSURE STARTS
TO BUILD ACROSS THE AREA AS THE SURFACE HIGH CENTERS ITSELF ACROSS
THE OHIO VALLEY.  WILL CONTINUE WITH FAIR WX.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
COLD FRONT IN THE AREA ALTHOUGH DIFFICULT TO FIND WITH SOUTHWEST
FLOW ACROSS NORTHERN OHIO AND SRN LWR MI AND NO BIG DEWPOINT
CHANGE ACROSS THE AREA. SURFACE TROF IS OVER LAKE ERIE SO BEST
GUESS WOULD BE FROM SERN ONTARIO ACROSS LAKE ERIE INTO NWRN OHIO.
FRONT SHOULD REACH SOUTHEAST OF THE AREA BY 15Z WITH HIGH PRESSURE
BUILDING IN FROM THE WEST. IN GENERAL WOULD EXPECT VFR CONDITIONS
THROUGH TODAY AND THAT SHOULD WORK FOR THE WESTERN TERMINALS.
LIKELY VALID EAST AS WELL ALTHOUGH WITH COOL AIR MOVING OVER THE
WARM WATERS OF LAKE ERIE EXPECTING LAKE EFFECT CLOUDS AND
SCATTERED SHOWERS AND POSSIBLY THUNDERSTORMS OFF THE LAKE INTO
NERN OHIO AND NWRN PA THROUGH THE AFTERNOON. LAKE 850MB
INSTABILITY ON BUFKIT ACTUALLY REACHES THE MODERATE CATEGORY FOR A
TIME THIS EVENING. PUT IN SHOWERS KCLE KYNG KCAK AND KERI THROUGH
THE AFTERNOON. DIURNAL TRENDS AND INCREASING SHEAR SHOULD HELP TO
BRING THIS TO AN END TOWARDS EVENING INLAND BUT LAKE INSTABILITY
COULD KEEP IT GOING ERIE VICINITY THROUGH EVENING AS WELL.

OUTLOOK...NON-VFR POSSIBLE SATURDAY INTO SUNDAY IN THUNDERSTORMS.

&&

.MARINE...
NEAR TERM WILL CONTINUE WITH SMALL CRAFT ADVISORY AS IS.  ALSO WITH
850MB TEMPS +10C OR SO LAKE EFFECT SHOWERS ARE POSSIBLE TODAY ALONG
WITH WATERSPOUTS. BEST CHANCE MAY BE THURSDAY MORNING AS THE SURFACE
HIGH IS CLOSER AND THERE WILL BE AN OPPORTUNITY TO DEVELOP A LAND
BREEZE/OFFSHORE CONVERGENT ZONE TOWARDS MORNING. EXPECT FAIR WEATHER
OTHERWISE THURSDAY AFTERNOON THROUGH FRIDAY NIGHT.  SATURDAY LOW
PRESSURE AND DEEP MOISTURE WILL DROP INTO THE GREAT LAKES AND BRING
A CHANCE OF SHOWERS AND/OR THUNDERSTORMS TO THE LAKE SATURDAY AND
SUNDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR LEZ144>149.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Aug 10, 12:05 AM EDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1205 AM EDT WED AUG 10 2011

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-110415-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1205 AM EDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-110415-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1205 AM EDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WATERSPOUTS ARE LIKELY ON LAKE ERIE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 9, 10:10 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1010 PM EDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             BREWSTER                40.71N 81.60W
08/09/2011  M0.88 INCH       STARK              OH   TRAINED SPOTTER

0814 PM     HAIL             SEVEN HILLS             41.38N 81.68W
08/09/2011  M1.00 INCH       CUYAHOGA           OH   BROADCAST MEDIA

            VEHICLES DENTED

0830 PM     HAIL             SAVANNAH                40.97N 82.36W
08/09/2011  M1.75 INCH       ASHLAND            OH   LAW ENFORCEMENT

0957 PM     TSTM WND GST     6 N HUBBARD             41.25N 80.57W
08/09/2011  M0 MPH           TRUMBULL           OH   PUBLIC

            60 MPH IN MASURY

&&

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:13 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Portage, Summit47 min
Aug 9, 8:23 PM EDTSevere Thunderstorm WarningCLEAshland, Medina, Summit, Wayne67 min
Aug 9, 8:45 PM EDTSevere Thunderstorm WarningCLEStark75 min
Aug 9, 9:12 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Trumbull63 min
Aug 10, 8:07 AM EDTSpecial Marine WarningCLE38 min
Aug 10, 8:47 AM EDTSpecial Marine WarningCLE118 min
Aug 10, 10:44 AM EDTSpecial Marine WarningCLE2 hr

Nearby

Coastal Flood Statements in Ohio, 2011Coastal Flood Statements in Pennsylvania, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.